I’ve had lots of questions regarding my allergic reaction last month, so I figured that I would write a blog about it.
As moving time quickly approaches, I’ve had many medical appointments. One of the biggest things that needs to be done before going are vaccinations. Typical for anyone traveling, right? I wasn’t worried about them as I had a bunch done in high school for short term trips. I’ve never had any reactions.
When I go for my physical, I figure, why not try to get some of my shots done here? So I ask the CMA if I could get any of my long list of shots done today. “Sure! No problem! We can do 3 of the ones you need. We can do Hep A, Hep B and TDaP.” Awesome!
Now the reality is I’ve had all these about 10 years ago for my short term trips, but I misplaced my immunization record, so I got them again. Better safe than sorry.
I get my shots. No big deal. I head on down the lab to get some blood work done. They were quite busy, so I take a seat in the waiting room. I get a sudden headache. hmm..I must be dehydrated. I’d better get drink some water when I get home. I start talking to an older lady about her dog. No big deal. Then my throat started to get really scratchy. That’s weird. That couldn’t be from my vaccines could it? My head is really throbbing. I look at the side effects on the sheet they gave me. Nothing quite like what I have. Similar, but not really. I wonder if I should mention it to them? I don’t want to be dramatic…
They called my name and I go sit down. The lady and I start talking. She said she is a student and wanted to know if that was okay with me. “Sure. Ya gotta practice on someone, right?” I guess I’ll mention it. So I tell her I don’t know if she’ll know the answer, but I just had 3 vaccines and I’m feeling a little funny. She didn’t know and went to get her supervisor. The supervisor contacted her supervisor.. And my adventure began…
I was sent back to the exam room for observation. They called a doctor to come check me out. By this time, my headache was terrible, my throat was still scratchy, my tongue was numb and my chest felt heavy. So they gave me Benadryl. No change, so after a while they gave me a steroid shot. Still no change to my symptoms, I just felt groggier and groggier from the meds.
Since there was no change, they sent me to the ER via ambulance. I was so groggy from the medications that I found it difficult to answer questions. The paramedic was telling me that he didn’t think the reaction was too bad, maybe more of a sensitivity. It was at about that point that my tongue was swelling. I tried to say swollen, but I was so out of it, he couldn’t hear me. I was making that kind of clicking sound, you know, like what an obnoxious eater sounds like. He asked what was wrong, I said swollen. He asked, on a scale of 1-10, how hard is it to breath? “Seven.” He radioed in and got permission to give me an epi. As we pulled in, he gave it to me.
At the hospital, I ended up needing more benadryl and more steroids. It was a lot of medicine and I had a hard time sleeping that night. It took a few days to feel normal again. But, I am grateful for the medicine. It saved my life.
It was scary, and I have some apprehension about getting the rest of the shots that I need. But this is another opportunity to trust the Lord and grow in my dependence on Him.